MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-4.0
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during an atrioventricular (av) fistula angioplasty, the advance 35 lp low profile balloon catheter ruptured transversely into two pieces.The physician was able to successfully remove all pieces of the balloon catheter from the patient's anatomy with a retrieval set after several tries.According to the initial reporter, the patient experienced pain during the procedure.
 
Additional Manufacturer Narrative
Corrected information: the aware date for this complaint was initially entered as 22 nov 2017, correct date is 13 nov 2017.Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.Visual examination showed both marker bands are present.The catheter was separated into two segments under the balloon.The proximal and distal segments of the catheter were measured; the catheter was elongated.The balloon was separated, and ruptured longitudinally and radially.The proximal and distal portion were measured.The total balloon length met specifications.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were two other reported complaints for this lot number.Per the ifu," the balloon is manufactured from an extra-thin wall, high-strength, minimally-complaint material.Particular care should be taken in handling the balloon to prevent damage.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with a 95% confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure.In heavily scarred access site, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the product to ensure no damage has occurred.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous site.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ based on the information provided and the results of our investigation, a definitive root cause cannot be determined at this time, however appropriate measures have been initiated to address this failure mode.A quality engineering risk assessment was performed, and the appropriate personnel have been notified.Monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7087355
Report Number1820334-2017-04301
Device Sequence Number1159402
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)200818(10)8151841
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer03/02/2018
Initial Report FDA Received Date12/06/2017
Supplement Report FDA Received Date03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR